In late July 2023, CNN published a shocker of a story, alleging that semaglutide (Ozempic, Wegovy) was causing severe cases of gastroparesis, or delayed stomach emptying, leaving some patients with stomach paralysis that just won’t go away. While Ozempic has become the world’s buzziest drug because it is so effective for weight loss, the story seemed especially concerning for people with diabetes, because gastroparesis is a common complication of the condition.
The story raises red flags. Do Ozempic (and related drugs) cause gastroparesis? If you already have gastroparesis, could Ozempic make it even worse?
What is Gastroparesis?
Gastroparesis is a medical condition defined by delayed stomach emptying. Nausea, vomiting, early satiety, postprandial fullness, bloating, and upper abdominal pain are among its symptoms. It’s a common complication of diabetes, both types 1 and 2, and usually develops after years or decades after the onset of diabetes. It affects about three times more women than men.
Diabetic gastroparesis is caused by high blood sugars, likely because hyperglycemia leads to vagus nerve dysfunction. That’s the nerve that largely controls the digestive tract. Damage to the vagus nerve means it can’t instruct the stomach and intestinal muscles to work properly, leading to delayed emptying. If your stomach isn’t emptying you are going to feel full — even if you eat very little — and extended delayed emptying causes nausea and vomiting. As it continues, you can’t obtain adequate nutrition and can’t manage your blood glucose.
According to the American Gastroenterological Association (AGA), complications of diabetic gastroparesis can include severe dehydration or loss of water and electrolytes from ceaseless vomiting, esophagitis, bezoar (a small mass of food, fiber or other substances in the stomach that prevents the body from using medications), malnutrition, and reduced quality of life.
Pritesh Mutha, M.D. is a gastroenterologist and associate professor at McGovern Medical School at UTHealth Houston. He said it can take on average up to five years to diagnose.
“There are multiple reasons,” he explained. “One is a lack of awareness. Patients present only one symptom and don’t talk about other symptoms because they don’t think they’re necessarily something they should bring up to their doctor. Nausea and vomiting are so common it could be caused by millions of different reasons. That’s why when I give grand rounds I make an appeal to all the upcoming residents and fellows and faculty that whenever somebody presents with nausea and vomiting, make sure to look at the drugs they’re on and ask patients these questions, ‘Are you able to get through your entire meal?’ ‘Do you have pain in your belly?’ ‘Do you feel bloated after your meal?’ ‘Do you throw up?’ ‘Does the food you swallow leave a foul-smelling breath?’
“Not all patients have all the symptoms and won’t even think about it until you probe them,” he added. “They’ve changed their dietary habits and lifestyles in such a way that this becomes their new normal and they can’t carry out their daily activities. It’s only after they reach out to someone who asks them questions that they finally get diagnosed.”
Mutha pointed to the gastric emptying scintigraphy, considered by the AGA as the gold standard for diagnosing gastroparesis. But, he noted, this test can be booked out for months, again adding to the length of time before diagnosis.
There’s a simpler method available for screening patients for gastroparesis: “There are only nine questions you need to ask and they’re the symptom index called the Gastroparesis Cardinal Symptom Index (GCSI). It takes five minutes to fill out.”
The questions ask about nausea, retching, vomiting, stomach fullness, ability to finish a normal-size meal, feeling excessively full after meals, loss of appetite, and bloating. Scores range from none up to severe — 0 to 5.
Mutha emphasized the beauty of this process is that the patients themselves have seen these questions and the symptoms asked about: “It’s such a simple thing I feel can be done to create awareness, make patients their own advocate, and have doctors in the loop on this process.”
Ozempic, GLP-1 Receptor Agonists, and Gastroparesis
It seems like Ozempic has been renting space in our heads for free since its 2017 FDA approval. There are the many TV commercials that have given us the Ozempic earworm (Oh oh oh…). Then we started hearing about celebrities like Elon Musk and Chelsea Handler taking this diabetes drug for weight loss, leading to host Jimmy Kimmel starting off the 2023 Academy Awards with a joke about it proliferating among Hollywood.
Semaglutide (Ozempic, Wegovy, Rybelsus), dulaglutide (Trulicity), and liraglutide (Victoza) are glucagon-like peptide-1 (GLP-1) receptor agonists used to treat type 2 diabetes. Drugs in this family stimulate the release of insulin and suppress glucagon secretion only when blood glucose concentrations are high, stabilizing and lowering blood glucose in people with type 2 diabetes. Tirzepatide (Mounjaro) works in a similar way.
GLP-1 receptor agonists also stabilize blood sugar by slowing down digestion, retaining food in the stomach for a longer time. Less food equals less sugar in the bloodstream — and lowers food intake by curbing your appetite. It also sends a signal to the brain that you’re full. That’s why people on Ozempic and other GLP-1 receptor agonist drugs lose weight.
But because GLP-1 receptor agonists work by slowing down the digestive system, they can also cause delayed gastric emptying — the signature feature of gastroparesis.
When asked if diabetes patients with gastroparesis symptoms should take drugs like Ozempic, Victoza, and Trulicity, Mutha declined to make a definitive statement, explaining that it’s a very difficult situation. Patients with diabetic gastroparesis need to have a conversation with their doctor to weigh the benefits with the risk of side effects.
“We don’t have the data to show how many of the people who take this drug actually experience gastroparesis.”
The profound stomach paralysis reported by CNN appears to be very rare. In less severe cases, it can be difficult to identify the root cause of gastroparesis. What Mutha advocates is simple — asking some very specific questions. He points back to the GCSI questionnaire:
“That’s where you’ll see the red flags and that can be the first step in determining what the situation is,” he explained. “If you take an average of the scores on all nine answers and it’s 2.6 or higher, they have something of concern, and you can test to see if they have gastroparesis already. If not, they can be warned that taking the drug may put them at risk for gastroparesis, but maybe not. But you’ve got a good baseline to start with.”
Mutha warned that people who have been diagnosed with gastroparesis that choose to stay on the GLP-1 receptor agonists drugs will keep losing weight, but possibly in an unhealthy way:
“They become malnourished and weaker, and lose muscle mass,” he said.
Mutha recommended that patients with any concern make themselves aware of the symptoms of gastroparesis, so that they can readily recognize them if their new medication appears to be making them worse. Of course, if the questionnaire answers show something of concern, Mutha recommended ordering a gastric emptying study.
One of the admittedly frightening issues that came up in the CNN story was how elusive recovery has been for the people interviewed. Thankfully, such experiences are rare: Most people who experience uncomfortable delayed gastric emptying on a GLP-1 receptor agonist like Ozempic appear to recover after stopping the drug.
Mutha has treated many patients with gastroparesis and had some direction for people suffering from it:
Avoid all processed food and animal products, instead eat a diet strictly of fruits, vegetables, nuts, beans, seeds, and whole grains.
Do not eat raw vegetables unless they are blended. Otherwise, cook them well.
Chew food thoroughly before you swallow. The smaller the particles, the less workload for the stomach and food can be emptied easily.
Don’t eat or drink after 6 p.m. That gives your body time to digest. Otherwise, you risk suffering from reflux, exacerbated asthma, or even chocking overnight.
Walk no more but at least 15 minutes after every meal at an easy gait. Research has shown that if you walk after a meal, it improves stomach emptying. Not exercising will shut the digestive system down, as will intense exercising.
Eat every four hours. That gives the stomach time to empty out.
More invasive procedures can also help address gastroparesis, including a new technique that Mutha favors named G-POEM (gastric per oral endoscopic myotomy). This endoscopy essentially enlarges the opening of a small muscular valve called the pylorus where the stomach meets the small bowel. The pylorus usually is closed until nicely digested food hits the stomach to release into the small intestine. When the pylorus doesn’t open, cutting the valve to make the opening wider allows food to enter the small intestine.
GLP-1 receptor agonists can be powerful tools for the management of type 2 diabetes, and by lowering both blood sugar and weight, they can make complications like gastroparesis less likely to occur. Nevertheless, the gastrointestinal symptoms of drugs like Ozempic can be very significant, and it might be wise for patients with diabetic gastroparesis to be especially vigilant when taking any new medication.
Share your thoughts on the Diabetes Daily Forum.